1887
Volume 2019, Issue 1
  • ISSN: 0253-8253
  • E-ISSN: 2227-0426

Abstract

The overall rate of major bleeding in patients with atrial fibrillation receiving warfarin therapy is approximately 4%. Among these 4% patients, spontaneous retroperitoneal hemorrhage (SRH) is a rare but potentially lethal complication with a nonspecific presentation that can lead to missed or delayed diagnosis. The current literature provides little direction for diagnosis and management of such cases. Anticoagulation-related SRH is associated with a high mortality rate (approximately 20%). Despite the vague presentation, prompt diagnosis is crucial to reverse the anticoagulation and prevent further bleeding. Contrast-enhanced computed tomography (CT) of the abdomen is the imaging modality of choice in suspected cases. Patients with SRH require aggressive treatment with blood transfusions, interventional radiological procedures, percutaneous drainage or surgical evacuation of the hematoma. We report a case of warfarin-induced SRH from the renal vein in a patient who presented to our emergency department with acute, nonspecific abdominal pain and shock. We diagnosed the patient with warfarin-induced SRH on the basis of clinical suspicion and characteristic CT findings. We initially treated the patient conservatively, followed by embolization of the right renal artery during the late course of hospital stay, and he was discharged with good recovery. SRH should be considered in the differential diagnosis of abdominal pain, hypotension, and/or decreased hemoglobin levels in patients receiving anticoagulation therapy, especially in those with preexisting end-stage renal disease.

Loading

Article metrics loading...

/content/journals/10.5339/qmj.2019.6
2019-08-01
2019-10-20
Loading full text...

Full text loading...

/deliver/fulltext/qmj/2019/1/qmj.2019.6.html?itemId=/content/journals/10.5339/qmj.2019.6&mimeType=html&fmt=ahah

References

  1. Gomes   T., , Mamdani   MM., , Holbrook   AM., , Paterson   JM., , Hellings   C., , Juurlink   DN. . Rates of hemorrhage during warfarin therapy for atrial fibrillation. . CMAJ . 2013 Feb 5; ;185: 2 : E121– E127 .
    [Google Scholar]
  2. Sunga   KL., , Bellolio   MF., , Gilmore   RM., , Cabrera   D. . Spontaneous retroperitoneal hematoma: etiology, characteristics, management, and outcome. . J Emerg Med . 2012 Aug; ;43: 2 : e157– e161 .
    [Google Scholar]
  3. Ivascu   FA., , Janczyk   RJ., , Bair   HA., , Bendick   PJ., , Howells   GA. . Spontaneous retroperitoneal hemorrhage. . Am J Surg . 2005 Mar; ;189: 3 : 345– 347 .
    [Google Scholar]
  4. Gonzalez   C., , Penado   S., , Llata   L., , Valero   C., , Riancho   JA. . The clinical spectrum of retroperitoneal hematoma in anticoagulated patients. . Medicine (Baltimore) . 2003 Jul; ;82: 4 : 257– 262 .
    [Google Scholar]
  5. Fang   MC., , Go   AS., , Chang   Y., , Borowsky   LH., , Pomernacki   NK., , Udaltsova   N. , et al.   A new risk scheme to predict warfarin-associated hemorrhage: The ATRIA (Anticoagulation and Risk Factors in Atrial Fibrillation) Study. . J Am Coll Cardiol . 2011 Jul 19; ;58: 4 : 395– 401 .
    [Google Scholar]
  6. Elliott   MJ., , Zimmerman   D., , Holden   RM. . Warfarin anticoagulation in hemodialysis patients: a systematic review of bleeding rates. . Am J Kidney Dis . 2007 Sep; ;50: 3 : 433– 440 .
    [Google Scholar]
  7. Chan   KE., , Lazarus   JM., , Thadhani   R., , Hakim   RM. . Anticoagulant and antiplatelet usage associates with mortality among hemodialysis patients. . J Am Soc Nephrol . 2009 Apr; ;20: 4 : 872– 881 .
    [Google Scholar]
  8. Jacques   T., , Lee   R. . Improvement of renal function after relief of raised intra-abdominal pressure due to traumatic retroperitoneal haematoma. . Anaesth Intensive Care . 1988 Nov; ;16: 4 : 478– 482 .
    [Google Scholar]
  9. Andrade   MM., , Pimenta   MB., , Belezia   Bde F., , Xavier   RL., , Neiva   AM. . Abdominal compartment syndrome due to warfarin-related retroperitoneal hematoma. . Clinics (Sao Paulo) . 2007 Dec; ;62: 6 : 781– 784 .
    [Google Scholar]
  10. Won   DY., , Kim   SD., , Park   SC., , Moon   IS., , Kim   JI. . Abdominal compartment syndrome due to spontaneous retroperitoneal hemorrhage in a patient undergoing anticoagulation. . Yonsei Med J . 2011 Mar; ;52: 2 : 358– 361 .
    [Google Scholar]
  11. Hosseini   M., , Hosseinzadeh   A., , Raufian   K., , Hedjazi   A. . Nontraumatic retroperitoneal hematoma after warfarin administration: Fatal case report and review of the literature. . Am J Forensic Med Pathol . 2015 Dec; ;36: 4 : 245– 248 .
    [Google Scholar]
  12. Maruyama   T., , Abe   M., , Furukawa   T., , Kobayashi   S., , Yoshida   Y., , Noda   H. , et al.   Retroperitoneal hematoma in a patient with advanced chronic kidney disease receiving warfarin therapy. . Intern Med . 2016 May; ;55: 9 : 1153– 1158 .
    [Google Scholar]
  13. Ohgushi   A., , Ohtani   T., , Nakayama   N., , Asai   S., , Ishii   Y., , Namiki   A. , et al.   Risk of major bleeding at different PT-INR ranges in elderly Japanese patients with non-valvular atrial fibrillation receiving warfarin: a nested case-control study. . J Pharm Health Care Sci . 2016 Jan 11; ;2: : 2 .
    [Google Scholar]
  14. Culclasure   TF., , Bray   VJ., , Hasbargen   JA. . The significance of hematuria in the anticoagulated patient. . Arch Intern Med . 1994 Mar 28; ;154: 6 : 649– 652 .
    [Google Scholar]
  15. Chan   YC., , Morales   JP., , Reidy   JF., , Taylor   PR. . Management of spontaneous and iatrogenic retroperitoneal haemorrhage: conservative management, endovascular intervention or open surgery?.   Int J Clin Pract . 2008 Oct; ;62: 10 : 1604– 1613 .
    [Google Scholar]
  16. Guivarc'h   M. . [Hematoma of the iliac psoas muscle. 29 cases]. . J Chir (Paris) . 1997; ;134: 9–10 : 382– 389 , French .
    [Google Scholar]
  17. Merrick   HW., , Zeiss   J., , Woldenberg   LS. . Percutaneous decompression for femoral neuropathy secondary to heparin-induced retroperitoneal hematoma: case report and review of the literature. . Am Surg . 1991 Nov; ;57: 11 : 706– 711 .
    [Google Scholar]
  18. Tran   HA., , Chunilal   SD., , Harper   PL., , Tran   H., , Wood   EM., , Gallus   AS. , et al.   An update of consensus guidelines for warfarin reversal. . Med J Aust . 2013 Mar 4; ;198: 4 : 198– 199 .
    [Google Scholar]
  19. Baker   RI., , Coughlin   PB., , Gallus   AS., , Harper   PL., , Salem   HH., , Wood   EM. , et al.   Warfarin reversal: consensus guidelines, on behalf of the Australasian Society of Thrombosis and Haemostasis. . Med J Aust . 2004 Nov 1; ;181: 9 : 492– 497 .
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/qmj.2019.6
Loading
/content/journals/10.5339/qmj.2019.6
Loading

Data & Media loading...

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error